• Quote of the Day
    "Our job in this lifetime is not to shape ourselves into some ideal we imagine we ought to be,
    but to find out who we already are and become it."
    Steven Pressfield, posted by David Baxter
Joined
Oct 14, 2004
Messages
8,529
Points
48
Some medications make it tougher to stand the heat
By Kayla Bunge
of the Times
July 19, 2006

MONROE -- Avoid outdoor activities. Wear cool, loose clothing. Find an air-conditioned space. Drink plenty of water.

Check the label on your medication?

It's a precaution too many people forget about as temperatures climb above the 90-degree mark and even the 100s.

Some medications increase the risk of heat-related illness by interfering with the body's natural means of keeping cool -- sweating -- and if a person is in the sun for too long, the result could be life-threatening.

When a person is too hot, their blood vessels expand to draw the excess heat to the skin's surface, and they will begin to sweat. As the sweat evaporates, the excess heat is removed and the body is cooler. When the air around a person is humid, it already contains water vapor, and sweat cannot evaporate and cool the body as efficiently. Also, as sweat evaporates, it leaves salts behind on the skin. The loss of large amounts of salt and water from a person's body can quickly dehydrate them.

Some medications interfere with the body's autonomic nervous system -- the "auto pilot nervous system" -- which controls and maintains normal internal functions, like sweating, Dr. Thomas Yettman, chief medical officer at Monroe Clinic, said.

"Anything that affects their (the neurotransmitters in the nervous system) ability to do its job can interfere with sweating," Yettman said.

There are a large variety of medications that can interfere with the body's ability to sweat and cause a person to overheat, said Dave Grinder, director of pharmacy at Monroe Clinic Pharmacy.

Drugs used to treat depression, bi-polar disorder, anxiety, schizophrenia, psychosis, Parkinson's disease, overactive bladder, peptic ulcers, irritable bowel syndrome, stomach cramps and tension headaches all carry a risk of heat-related illness.

Other medications, including many diuretics and antihistamines also can increase the risk of heat-related illness.

In bouts of excessive heat or humidity, everyone needs to be careful, especially those taking medications that put them at a higher risk for things like heat exhaustion or heat stroke.

"In general, people in hot weather like this need to be aware of how they're feeling, how their body is reacting," Yettman said. "Don't ignore the warning signs."

There are simple things people can do to stay cool.

"Make sure they stay well-hydrated. You're body can't sweat without enough fluid in it," Yettman said. "If you are outside, wear a hat. Get wet. Go swimming or take a cool shower."

If at all possible, it is best to remain relatively inactive indoors, particularly if the space is air conditioned, Grinder said.

The hot weather also makes storing medications properly a priority.

"(Drugs) should be stored as near room temperature as possible," Yettman said. "If you have medications in the hot car, for example, it could cause them to break down quicker."
 

Kanadiana

Member
Joined
Jul 24, 2004
Messages
377
Points
18
Excellent article Janet, and excellent timing with all of the heatwave activities happening now.

One or two of my meds mean I'm also not supposed to go out in the sun without good strong sun-cream on due to risk of quickly and easily getting a bad sunburn (because of the meds)

Ah, the pros and cons of meds, huh?

We're about to hit in the 40's celcius, add any humidity, and I'm a little worried ... I have trouble breathing in the extreme heat so won't be smoking much at all and will probably spend lots of time dipping in and out of the tub (which I leave filled and ever ready) to cool down all day/nite (no airconditioner) ;)

I found the article VERY helpful as it told me lots I didn't know, but do now. Thank you ;)
 
Joined
Oct 14, 2004
Messages
8,529
Points
48
You're welcome. :)

I remember being warned about being out in the sun when I was on Elavil many, many years ago.
 

sister-ray

Member
Joined
Oct 9, 2005
Messages
2,017
Points
36
I remember some years ago being on a tablet for my aniexty and if you sat in the sun too long you would just go red and burn so easily, I think it was largactil but cant be sure,, thanks for the info Janet :)
 

Holly

Member
Joined
Apr 27, 2006
Messages
660
Points
16
Hi Janet,
Thank you for posting this article, I remember when my mother had medicine at home, I was always keeping out of the sunlight.
It was sensitive to sun, most of the time the doctor told me to get the pharmacy, to put the medicine in a darker bottle. Not to sure if they still do that today.
Take care good article with important information. :)
 

Halo

Member
Joined
Jul 19, 2005
Messages
7,475
Points
36
Thanks Janet for the informative post especially at this time of year. It is something that I have never thought about but now that you mention it, I should probably check on that considering I work outside for most of the summer and am in the sun for sometimes up to 7 hours a day.

Gives me something to think and find out about, thanks :)
 

Latest posts


Top Bottom